Pennsylvania, 2022

Hail and Damaging Winds in Pennsylvania, July 1, 2022

July 1, 2022 · NWS BGM · 6 events in 3 counties and zones

A strong shortwave moved through Northeast Pennsylvania and kicked off scattered thunderstorms. A couple of these thunderstorms became severe with damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strong shortwave moved through Northeast Pennsylvania and kicked off scattered thunderstorms. A couple of these thunderstorms became severe with damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 1, 2:35 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 1, 2:35 PM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
335 PM EDT Fri Jul 1 2022

.SYNOPSIS...
A few isolated showers and thunderstorms are possible later
this afternoon and tonight. Convection will affect most of the
area into Saturday morning, and there will be another shot at
stronger thunderstorms in Northeast PA and the western Catskills
Saturday. Conditions dry out Saturday night into the rest of
the weekend.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
335 PM update...
Main concerns in the near term are focused on the showers
expected tonight and the potential for a few thunderstorms this
evening through the overnight, and again early Saturday
afternoon.

Weak cyclonic synoptic pattern is the setup across the
Northeast/mid Atlantic region this afternoon with two embedded
short waves starting to phase together. The southern wave is
tapping into several thousand J/kg of SB CAPE from WV into
southeast PA with a corridor of strong to severe thunderstorms
tracking slowly to the east. The northern branch wave has more
deep layer shear associated with it, but a minimal amount of
instability, so the line of convection from southern MI into
southern Ontario is narrow and much weaker. Ahead of this line
of storms is some weak convective rain showers...which should
spread into central NY before 7 PM. There is also the potential
for a few stray showers or storms to pulse up across ne PA and
into the southern tier or wrn Catskills of NY during this time.
A wedge of drier air aloft and weak mid level lapse rates should
keep most of the convection relatively suppressed.

The main time period of showers and weak storms will be between
11 PM to 5 AM when the southern wave gets drawn north and the
primary upper short wave/500mb vort max passes through the
region. The main threats with any storm that does form will be
gusty winds and heavy downpours, but the environment should be
quite marginal given the time of day and the fact that the wave
is very broad with weak upper level support.

The surface front is currently hanging back across the northern
Ohio Valley and southeastern Great Lakes and is expected to
move to the east tonight into Saturday morning. The air behind
the front will be slightly cooler and drier...and the location
of the front will be important in determining where the early
Saturday afternoon convection initiates. At this time the front
looks to be farther to the east than previously
thought...stretching from eastern NY into central PA around mid
morning Saturday. As the front moves east into the afternoon
there should be some convection initiating around the Poconos
and then quickly moving east out of the area. There is a low
chance that some of the storms could become strong to severe in
this area.

Later in the day Saturday conditions will clear out
significantly as the drier air moves in. Temperatures on Sat
will warm into the upper 70s and lower 80s...and then drop down
into the 50s with quiet weather as high pressure starts to build
in from the west.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
240 PM Update...
The short term is looking quiet weather wise with the axis of
an upper level trough moving through Saturday night into Sunday.
A surface high building in keeps the region dry Saturday night
through Monday. With dry air in place there will be a large
spread in the high and low temperatures with near average highs
in the upper 70s and low 80s and seasonably cool lows in the low
to mid 50s.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
240 PM Update...
The long term is a little more complicated to decipher what
will happen. What is certain is that a strong ridge of high
pressure will build into the central US with a trough setting up
over New England. A ring of fire set up is likely with this
pattern and if we get under the jet stream, then mid to late
next week will be warm and humid with frequent chances of
thunderstorms. Then of course being north we will be seeing
similar weather as to what we have been seeing with cool and
dry, then south will be hot and humid and mostly dry. As of now,
looking at the ensemble means, we will be very close to the
ring of fire so at least a chance of precipitation was included
region wide at least in the afternoons. The GEFS has trended
towards a stronger ridge in the central US and has pushed the
edge of the ridge farther to the NE which does give us a better
chance of storms later in the week but will have to watch if the
trend continues. Temperatures were kept with the NBM mean for
now though there is a decent amount of spread between the 25%
and 75% for temperatures and from Tuesday onward.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
High pressure shifting to the east this afternoon as a cold
front moves in from the west later this evening and tonight.
Mostly VFR conditions today will become MVFR to fuel alternate
required tonight as deeper moisture advects in and rain showers
spread across central NY. Some instability will be present, but
still not confident enough to mention thunder in the forecast.
An organized area of showers...and possibly some embedded
thunderstorms will develop this evening and slowly track across
the region into Saturday morning. Most of the rain will come to
an end between 12-14Z. Conditions improve to VFR and winds begin
to gust 10 to 15 kt after 15Z.

Outlook...

Saturday afternoon...Afternoon clearing north to south.

Saturday Night through Wednesday...Mainly VFR but
afternoon/evening showers and storms cannot be ruled out.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...AJG
LONG TERM...AJG/BJG
AVIATION...BJT/MPH
Hazardous weather outlook, Jul 1, 2:37 PM EST, 2 hours before
Hazardous Weather Outlook
National Weather Service Binghamton NY
337 PM EDT Fri Jul 1 2022

NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-021945-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Bradford-
337 PM EDT Fri Jul 1 2022

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are possible this afternoon and evening, and
a few may produce strong wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ057-062-PAZ039-040-043-044-047-048-072-021945-
Delaware-Sullivan-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
337 PM EDT Fri Jul 1 2022

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are possible this afternoon and evening, and
a few may produce localized strong wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another brief round of strong to severe thunderstorms will be
possible across portions of the Mid-Atlantic on Saturday. Localized
damaging wind gusts would be the primary concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

In the hours before

Special weather statement, Jul 1, 3:53 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Binghamton NY
453 PM EDT Fri Jul 1 2022

PAZ047-012130-
Luzerne PA-
453 PM EDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of central Luzerne
County through 530 PM EDT...

At 453 PM EDT, Doppler radar was tracking a strong thunderstorm over
Shickshinny, or 10 miles northeast of Berwick, moving northeast at 20
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wilkes-Barre, Nanticoke, Plymouth, Edwardsville, Larksville, Lehman,
Dallas, Ashley, Slocum and Preston.

This includes the following highway exits...
 Pennsylvania Interstate 81 between 159 and 165A and B.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4112 7614 4118 7620 4136 7599 4114 7582
TIME...MOT...LOC 2053Z 239DEG 19KT 4118 7611

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

BTL
Special weather statement, Jul 1, 4:15 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Binghamton NY
515 PM EDT Fri Jul 1 2022

PAZ044-047-012145-
Luzerne PA-Lackawanna PA-
515 PM EDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of southwestern
Lackawanna and northeastern Luzerne Counties through 545 PM EDT...

At 514 PM EDT, Doppler radar was tracking a strong thunderstorm over
Edwardsville, or over Wilkes-Barre, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Scranton, Wilkes-Barre, Kingston, Nanticoke, Plains, Old Forge,
Pittston, Taylor, Plymouth and Moosic.

This includes the following highway exits...
 Pennsylvania Interstate 81 between 159 and 185.
 Interstate 476 between 105 and 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4114 7597 4125 7604 4148 7569 4123 7551
TIME...MOT...LOC 2114Z 239DEG 23KT 4126 7589

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

BTL

The radar

The Binghamton radar (KBGM), 94 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Lackawanna

When
July 1, 4:37 PM EST
Where
Lackawanna County, 0.52 mi W of Bush Patch
Measured
1 in hail
Reported by
Public
Coordinates
41.370, -75.740

Hail, Luzerne

When
July 1, 4:37 PM EST
Where
Luzerne County, 0.86 mi SE of Duryea
Measured
1 in hail
Reported by
Public
Coordinates
41.340, -75.740

Thunderstorm Wind, Lackawanna

When
July 1, 4:55 PM EST
Where
Lackawanna County, 0.59 mi NNE of Dunmore
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
41.438, -75.647

Strong thunderstorm winds knocked down a tree onto a house on Amelia Avenue.

Thunderstorm Wind, Bradford

When
July 1, 7:56 PM EST
Where
Bradford County, 0.69 mi N of Cedar Ledge
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.640, -76.870

Strong thunderstorm winds knocked down multiple trees and wires in Canton Township near Route 414.

Thunderstorm Wind, Bradford

When
July 1, 8:15 PM EST
Where
Bradford County, 1.54 mi W of Cherrytown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.683, -76.310

Strong thunderstorm winds knocked down trees and wires down in Terry Township along Route 187.

Thunderstorm Wind, Bradford

When
July 1, 8:19 PM EST
Where
Bradford County, 0.99 mi SW of Limehill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.709, -76.292

Strong thunderstorm winds knocked down multiple trees and wires on Homets Ferry Road in Wyalusing Township.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037936, 1037937, 1037908, 1037917, 1037920, 1037925.